Alert archive / Florida / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 64, NWS Melbourne, FL

June 8, 1996Brevard County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 8, 1996, 2:28 PM EDT for Brevard County, Florida. It was in force for 62 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 8, 1996, 2:28 PM EDT (18:28 UTC)
Expired
Jun 8, 1996, 3:30 PM EDT
In force
62 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 21 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 3:03 PM EDTHail 1.75Cocoa, FL
Jun 8, 3:15 PM EDTHail 2Lake Poinsett, FL
Jun 8, 3:40 PM EDTThunderstorm WindCocoa, FL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 6.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1996-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1996-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-206 J/kg
Mixed-layer LCL
1449 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 081834 COR
SVRMLB
FLC009-FLZ501-081930-

BULLETIN - IMMEDIATE BROADCAST REQUESTED...CORRECTED FOR MISSING TEXT
SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
228 PM EDT SAT JUN 8 1996

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
SEVERE THUNDERSTORM WARNING UNTIL 330 PM...AND A SPECIAL MARINE WARNING
EFFECTIVE UNTIL 500 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION...

IN EAST CENTRAL FLORIDA

   ...BREVARD COUNTY

AND FOR MARINE INTERESTS ON THE COASTAL WATERS FROM...

   ...SEBASTIAN INLET  TO  FLAGLER BEACH

AT 225 PM...DOPPLER RADAR SHOWED A CLUSTER OF SEVERE THUNDERSTORMS OVER
THE SOUTH END OF BREVARD COUNTY SOUTH OF GRANT. THESE STORMS WILL MOVE
NORTH AT 20 MPH TO NEAR PALM BAY AND MELBOURNE. ADDITIONAL STORMS MAY
DEVELOP FARTHER NORTH ACROSS BREVARD COUNTY.

THESE STORMS WILL ALSO AFFECT THE INTRACOASTAL WATERS NORTH OF SEBASTIAN
INLET. MORE STORMS MAY FORM AS FAR NORTH AS FLAGLER BEACH THROUGH MID
AFTERNOON.

AS THESE THUNDERSTORMS CROSS THE INTRACOASTAL WATERS AND INTO THE
ATLANTIC...THEY WILL PRODUCE STRONG GUSTY WINDS, ROUGH SEAS, HEAVY
DOWNPOURS AND DANGEROUS LIGHTNING. TRY TO AVOID THESE STORMS IF
POSSIBLE. IF YOU GET CAUGHT...MAKE SURE ALL SAFETY GEAR IS AVAILABLE
AND THAT LIFE JACKETS ARE BEING WORN BY YOU AND YOUR CREW.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

CRISTALDI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 9:35 AM EDT, 4 hours 53 minutes earlier.

Area forecast discussion, Jun 8, 9:35 AM EDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
930 AM EDT SAT JUN 8 1996

KMLB SHOWS PROLIFERATION OF RW/ISOLD TRW OVER COASTAL WATERS WITH
ACTIVITY STRAFING THE COAST OF MARTIN/ST LUCIE COS ATTM.

SHARP ANALYSIS OF THIS MORNING'S SNDNGS FROM TBW/CAP/JAX W/ MODIFIED
AFTNN TEMPS A DEG OR TWO EITHER SIDE OF 90/70 YIELDED CAPES OF
1500-3000 AND LI'S OF -5 TO -8. PWATS OF 1.3 TO 1.6 SO MSTR HAS
DEFINITELY COME UP AS PROGGED. ONE INTERESTING NOTE IS THAT THE 50H
TEMP AT AP WAS -10.7 WITH WBZ OF 9400 (500 FEET LOWER THAN Y'DAY.
WITH ALL THE ACTIVITY OVER TBW/JAX CWA'S YESTERDAY AND DEEPER SRLY
STEERING FLOW...SUSPECT C-BRZ PENETRATION WILL BE SLOWED ALONG EAST
COAST. BIGGEST THREAT FOR STORMS FROM INLAND SECTIONS OF COASTAL COS
TO THE INTERIOR. PARAMETERS COMING TOGETHER FOR SOME SCT STRONG TO
SVR STORMS WITH CONDITIONS CONDUCIVE FOR PULSE-TYPE HAILERS AND
PERHAPS LOCAL WET MICROBURSTS. PSBL COLLISION OF WEST/EAST COAST
C-BRZ/OUTFLOWS WILL HAVE TO BE WATCHED FOR TODAY. ZONES LOOK GREAT...
ALTHOUGH SHUD WE BECOME OUTLOOKED FOR 15Z SELS UPDATE...I MIGHT
SUGGEST MENTIONING FEW STRONG STORMS PSBL. JUST A THOUGHT.

CRISTALDI

In the hours before

Special weather statement, Jun 8, 10:51 AM EDT, 3 hours 37 minutes before
FLZ041-044>047-053-054-058-059-064-501-081630-

EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1045 AM EDT SAT JUN 8 1996

...SLIGHT RISK OF SEVERE THUNDERSTORMS OVER EAST CENTRAL FLORIDA...

...NUMEROUS SHOWERS AND THUNDERSTORMS TO OCCUR THIS AFTERNOON...

DEEP SOUTHERLY FLOW HAS RETURNED PLENTIFUL MOISTURE TO THE FLORIDA
PENINSULA. DAYTIME HEATING WILL ALLOW A STRONG SEA BREEZE TO DEVELOP
AND PUSH SLOWLY INLAND. SCATTERED THUNDERSTORMS WILL FORM ALONG THE
SEA BREEZE AS IT MOVES WEST THROUGH THE COASTAL COUNTIES DURING THE
LATE MORNING AND EARLY AFTERNOON. DURING MID AFTERNOON...ADDITIONAL
STORMS WILL FORM AND BECOME NUMEROUS ACROSS THE INTERIOR. BY LATE
AFTERNOON...THUNDERSTORMS WILL BE COMMON ACROSS THE COASTAL COUNTIES
AGAIN...AND WILL LAST INTO THE EVENING.

RELATIVELY COLD TEMPERATURES IN THE MID TO UPPER LEVELS OF THE
ATMOSPHERE WILL ALLOW SOME STORMS TO BECOME STRONG TO SEVERE...
POSSIBLY PRODUCING HAIL AND WIND GUSTS TO 50 MPH OR HIGHER. HEAVY
RAINS ARE ALSO LIKELY AND MAY LEAD TO TEMPORARILY FLOODING OF POOR
DRAINAGE AREAS SUCH AS LOW LYING STREETS...PARKING LOTS...SMALL
STREAMS...AND CULVERTS. FLORIDA'S NUMBER ONE WEATHER THREAT...
FREQUENT AND DEADLY CLOUD TO GROUND LIGHTNING WILL POSE A SIGNIFICANT
THREAT TO SAFETY. LIGHTNING FROM STORMS YESTERDAY AFTERNOON KILLED A
PERSON NEAR ST. PETERSBURG...SO RESIDENTS SHOULD BE ON THE LOOKOUT
FOR STORMS TODAY...AND MOVE INDOORS AT ONCE SHOULD ONE APPROACH.

MARINE OUTLOOK...SHOWERS ISOLATED THUNDERSTORMS FROM NEAR THE MARTIN
AND ST LUCIE COUNTY COAST TO BETWEEN 25 AND 75 MILES OFFSHORE CAPE
CANAVERAL WILL CONTINUE. MORE STORMS WILL DEVELOP JUST INLAND DURING
THE LATE MORNING...PERHAPS NEAR THE INTRACOASTAL WATERWAY...AND MOVE
SLOWLY WEST. ADDITIONAL STORMS WILL FORM BY MID AND LATE AFTERNOON
OVER THE COASTAL AND INLAND COUNTIES...AND THESE STORMS MAY MOVE EAST
TO THE NEAR SHORE COASTAL WATERS AND PERSIST INTO THE EVENINGx. ALL
MARINE INTERESTS SHOULD PLAN ACCORDINGLY AND LISTEN TO SHORT TERM
FORECASTS THROUGHOUT THE AFTERNOON.

CRISTALDI

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 3:04 PM EDTSevere Thunderstorm WarningMLBOsceola56 min
Jun 8, 3:11 PM EDTTornado WarningMLBBrevard34 min
Jun 8, 3:47 PM EDTSevere Thunderstorm WarningMLBBrevard, Indian River58 min

Nearby

Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.